The Center for Disease Control (CDC) and the FDA is working with several state health authorities to investigate an outbreak of meningitis in eleven states. The strain is related to epidural steroid injections that were given to an estimated 13,000 patients in 23 states for pain and inflammation. As of October 11th 2012, 170 cases of fungal meningitis and 14 deaths have been linked to the injections.
Epidural Steroid Injections
Many people suffer from pain that is caused by inflammation of tissue that puts pressure on the nerves within the spine. Often this can be from a herniated disc or other problems that cause pressure against nerves in the spine. Epidural steroid injections are used to deposit small amounts of long-lasting steroids to the roots of these nerves, usually in the lumbar region of the back or into the neck. This reduces the nerve root inflammation that is causing pain without exposing the entire body to the steroids. This is a temporary pain solution that can last for weeks or even months.
The steroid injections that have been linked to the meningitis outbreak contained preservative-free methylprednisolone acetate that was contaminated with a common fungus. Exserohilum rostratum along with Aspergillus have been found in the patients who had the injections and now have contracted fungal meningitis. This compound was in injectable steroids distributed by New England Compounding Center (NECC) in Framingham, Massachusetts and were distributed starting May 21, 2012. The company has issued a voluntary recall on the product and all other medical products manufactured at the facility.
Meningitis is an inflammation of the protective membrane of the brain and spinal cord and can be fatal. Fungal meningitis is not a contagious disease, meaning it cannot be spread from one person to another; instead it is caused by a fungal infection. For a person to get the disease, fungus usually must enter into the bloodstream and directly into the nervous system. People who develop the disease often have weakened immune systems that make them more susceptible to fungal infections. If left untreated, meningitis is often fatal. Even with treatment, the patient may be left with brain damage, hearing loss, seizures or paralysis.
What Patients Should Do
If you had an epidural steroid injection on or after May 21st, 2012, you should contact your physician to see exactly what medication you received. If it was methylprednisolone acetate, you need to know whether it was from one of the three lots of the medication that were recalled. If you were injected with one of the steroids from the recalled lots, see your physician right away if you have any symptoms. Symptoms typically start 1-4 weeks after infection and may include:
- New or worsening headache
- Sensitivity to light
- Stiff neck
- New weakness or numbness in any part of your body
- Slurred speech
- Increased pain, redness or swelling at your injection site
Clinics that received shipments of the recalled product are being asked to contact any patient who received steroid injections. There also is a map and list of locations online at http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.
As attorneys with a significant number of clients who received steroid injections as part of their pain management program, we are remain especially troubled by this needless medical error. This situations hits particularly close to home for us as some of our clients received injections at medical facilities impacted by this recall. In this sense, we stand by our clients and all other individuals who may have been exposed to these contaminated steroid injections. If you believe you or a loved one was exposed to this situation, our office would be honored to help you uncover how this situation occurred. Set up an appointment to discuss your situation with out team today and protect your legal rights.